Texas, 2003

Tornadoes and Hail in Texas, April 23, 2003

April 23, 2003 · NWS LUB · 8 events in 5 counties and zones

5 hail, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 8:58 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 23, 8:58 AM CST, 2 hours 18 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
958 AM CDT WED APR 23 2003

UPPER LEVEL STORM SYSTEM NEAR THE 4-CORNERS WILL CONTINUE TO MOVE
EASTWARD TODAY. THIS WILL ASSIST IN THE DEEPENING OF LOW PRESSURE
ACROSS EASTERN COLORADO INTO KANSAS. AS A PACIFIC FRONT SWINGS
EASTWARD WE EXPECT WIND SPEEDS TO INCREASE TO ADVISORY LEVELS.
ALREADY SEEING SURFACE WINDS GUSTING OVER 40 MPH. 50KT WINDS WORKING
THEIR WAY LOWER ON THE TUCUMCARI PROFILER. MODELS ALSO SHOW 5H JET
MOVING ACROSS THE WESTERN SOUTH PLAINS THIS AFTERNOON. SHOULD SEE AT
LEAST A FEW WIND GUSTS APPROACHING 50 MPH. WILL LIKELY SEE AREAS OF
BLOWING DUST REDUCING VISIBILITIES TO AROUND 2 MILES AT
TIMES....ESPECIALLY NEAR OPEN FIELDS.

THUNDERSTORMS CURRENTLY LOCATED ALONG THE DRYLINE AS IT PUSHES INTO
THE DEEPER MOISTURE. THE PACIFIC FRONT IS CLOSE BEHIND AND IS
CURRENTLY MOVING INTO THE WESTERN CWA. FRONT AND DRYLINE WILL BECOME
ONE THIS AFTERNOON AS WE SEE A GOOD PUNCH OF DRY AIR ACROSS THE CWA.
EXPECT TO SEE MORE STORMS INITIATE AS THE FRONT MOVES INTO THE
ROLLING PLAINS. SEVERE WORDING IN THE CURRENT ZONES LOOKS GOOD FOR
THIS AREA.

.LUB...WIND ADVISORY TODAY TXZ021>024-027>030-033>036-039>041.
       RED FLAG WARNING TODAY TXZ021>024-027>030-033>035-039>042.
Hazardous weather outlook, Apr 23, 10:47 AM CST, 29 minutes before
TXZ021>044-232245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT WED APR 23 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHEASTERN PANHANDLE AND LOW ROLLING PLAINS THIS
AFTERNOON. LARGE HAIL...TORNADOES...AND DAMAGING WINDS WILL BE
POSSIBLE. A TORNADO WATCH HAS BEEN ISSUED FOR THIS AREA UNTIL 600 PM
THIS EVENING.

FIRE WEATHER
WINDY AND DRY CONDITIONS WILL COMBINE THIS AFTERNOON TO CAUSE A HIGH
FIRE DANGER ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE SOUTH
PLAINS. REFER TO THE RED FLAG PRODUCT ISSUED BY THIS OFFICE AT 1010
AM.

NON PRECIPITATION
WINDY CONDITIONS ARE EXPECTED ACROSS THE WESTERN AND CENTRAL
PORTIONS OF THE SOUTH PLAINS TODAY. SUSTAINED WIND SPEEDS OF 35 MPH
OR GREATER ARE EXPECTED. AREAS OF BLOWING DUST MAY ALSO ACCOMPANY
THESE STRONGER WINDS. FOR FURTHER DETAILS PLEASE REFER TO THE WIND
ADVISORY PRODUCT ISSUED BY THIS OFFICE AT 1003 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT OVER THE ROLLING
PLAINS...SOUTHEASTERN PANHANDLE...AND OTHER AREAS ADJACENT TO THE
CAPROCK.

In the hours before

Special weather statement, Apr 23, 11:09 AM CST, 7 minutes before
TXZ025-026-031-032-037-038-043-044-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1209 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH
NUMBER 146 FOR A PORTION OF THE EXTREME SOUTHEAST TEXAS PANHANDLE
AND THE LOW ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES...

HALL...  CHILDRESS... MOTLEY... COTTLE...  DICKENS...  KING...
KENT...  STONEWALL...

INCLUDING THE FOLLOWING CITIES...

MEMPHIS...  CHILDRESS...  MATADOR...  PADUCAH...  SPUR...
GUTHRIE...  JAYTON...  ASPERMONT...

A TORNADO WATCH MEANS THAN CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Lubbock radar (KLBB), 111 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 tornado. Local standard time, as filed.

Tornado, Briscoe

When
April 23, 11:16 AM CST
Where
Briscoe County, 3 mi NE of Quitaque
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
GENERAL PUBLIC
Coordinates
34.400, -101.017

A tornado was reported over open country. An NWS storm survey was not conducted as the tornado caused no damage.

Tornado, Hall

When
April 23, 11:22 AM CST to 11:23 AM CST
Where
Hall County, 2 mi NW of Turkey
Rating
F0
Path length
0.2 mi
Path width
40 yd
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.900

The Briscoe County Sheriff's Office reported a brief tornado touchdown over open country. An NWS storm survey was not conducted as the tornado caused no damage.

Tornado, King

When
April 23, 11:44 AM CST to 11:49 AM CST
Where
King County, 4 mi SW of Finney
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -100.433

The King County Sheriff's Office reported a tornado over open country. An NWS storm survey was not conducted as the tornado caused no damage.

Hail, Cottle

When
April 23, 12:08 PM CST
Where
Cottle County, Delwin
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.883, -100.400

Hail, Cottle

When
April 23, 12:18 PM CST
Where
Cottle County, Hackberry
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -100.150

The Cottle County Sheriff's Office reported golfball size hail.

Hail, King

When
April 23, 12:18 PM CST
Where
King County, 2 mi W of Grow
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.817, -100.350

The Guthrie Fire Department reported golfball size hail.

Hail, King

When
April 23, 12:20 PM CST
Where
King County, Guthrie
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.617, -100.333

Hail, Stonewall

When
April 23, 12:46 PM CST
Where
Stonewall County, 10 mi S of Aspermont
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.000, -100.233

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348845, 5348758, 5348846, 5348760, 5348759, 5348842, 5348843, 5348844.